Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 52, NWS Houston/Galveston, TX

November 17, 2004Galveston County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Nov 17, 2004, 4:37 AM CST for Galveston County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 17, 2004, 4:37 AM CST (10:37 UTC)
Expired
Nov 17, 2004, 5:15 AM CST
In force
38 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Galveston County, TX

The radar

The Houston radar (KHGX), 12 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

729 
WFUS54 KHGX 171037
TORHGX
TXC167-171115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
436 AM CST WED NOV 17 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  GALVESTON COUNTY IN SOUTHEAST TEXAS

* UNTIL 515 AM CST

* AT 432 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED NEAR TIKI ISLAND...MOVING NORTHWEST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BAYOU VISTA...
  HITCHCOCK...
  LA MARQUE...
  SANTA FE...

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR A TORNADO - TAKE COVER NOW

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2936 9484 2935 9484 2937 9488 2932 9489
      2929 9481 2919 9498 2929 9488 2925 9503
      2946 9519 2956 9520 2956 9520 2951 9517
      2950 9512 2956 9499

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Nov 17, 3:15 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Nov 17, 3:15 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
315 AM CST WED NOV 17 2004

.DISCUSSION...
POSITIVE TILTED UPPER TROUGH REALLY BEGINNING TO IMPACT SE TX EARLY
THIS MORNING.  THE MAIN FORECAST PROBLEM OF THE DAY IS THE FLOOD AND
SEVERE WEATHER POTENTIAL.  AS OF NOW...THE FLOOD POTENTIAL LOOKS TO BE
A MODERATE RISK WHILE THE SEVERE IS A SLIGHT RISK.

TACKLING THE SEVERE THREAT FIRST...THE RUC AND ETA12 BOTH SHOWED
SURFACE AND 0 TO 3 KM HELICITY VALUES OF 140 OR BETTER THROUGH THE
EARLY AFTERNOON.  THE AREA MOST LIKELY LOOKS TO BE THE NORTHWESTERN
HALF OF THE FORECAST AREA.  THE MODELS HINT AT THE SURFACE TRIPLE
POINT MOVING OVER THESE LOCATIONS (ALTHOUGH THE WARM FRONT LOOKS TO BE
VERY DIFFUSE).  WILL MENTION THE THREAT OF SEVERE IN ZONES AND GRIDS.

FOR THE FLOOD THREAT...PW/S WILL BE AT OR OVER 1.7 INCHES WITH VERY
GOOD ISENTROPIC LIFT AHEAD OF THE MAIN AREA OF CONVECTION.  AM
EXPECTING SOME TRAINING EFFECTS TO OCCUR AS THE UPPER TROUGH MOVES
CLOSER THROUGHOUT THE DAY.  A LOCAL FLASH FLOOD POTENTIAL TREE
INDICATES A GOOD POTENTIAL FOR FLASH FLOODING.  RAINFALL OVER THE
SOUTHWESTERN COUNTIES HAVE ALREADY TOPPED 4 INCHES IN SOME AREAS OF
WHARTON...MATAGORDA...AND JACKSON COUNTIES.  GIVEN THE HIGH PW/S...THE
STRONG WARM AIR ADVECTION AND PVA...AND UPPER DIVERGENCE...TOTAL
WIDESPREAD RAINFALL AMOUNTS OF 2 TO 4 INCHES LOOK POSSIBLE WITH
ISOLATED LOCATIONS RECEIVING UPWARDS OF 8 INCHES.

THE FORECAST BEYOND THURSDAY LOOKS TO BE ON TRACK AND WILL NOT EXPEND
TOO MUCH ENERGY BEYOND THURSDAY GIVEN THE CURRENT SITUATION.  AFTER A
BRIEF BREAK LATE THURSDAY INTO FRIDAY...ANOTHER SHORTWAVE TROUGH ALOFT
AFFECTS SE TX OVER THE WEEKEND AS THE SUBTROPICAL JET REMAINS
OVERHEAD.

PL-40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FFA ALL OF SE TX THROUGH 06Z.
SCA 00 TO 60 NM HIGH ISLAND TO THE MATAGORDA SHIP CHANNEL.
SCEC GALVESTON AND MATAGORDA BAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 72 61 74 59 74 / 100 60 20 10 10
HOUSTON (IAH)         74 64 76 60 76 / 100 60 40 10 10
GALVESTON (GLS)       75 67 76 65 76 / 100 80 40 10 10

&&
Hazardous weather outlook, Nov 16, 9:25 PM CST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
925 PM CST TUE NOV 16 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-171300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
925 PM CST TUE NOV 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

...A FLOOD WATCH IS IN EFFECT FOR THE WESTERN 1/3 OF SOUTHEAST
TEXAS THROUGH 6 PM CST WEDNESDAY...

.DAY ONE...TONIGHT.
A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH SOUTHEAST TEXAS
FROM THE WEST LATE TONIGHT AND TOMORROW. AHEAD OF THIS STORM
SYSTEM...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
MOVE OUT OF SOUTH CENTRAL TEXAS AND INTO WESTERN PORTIONS OF THE
AREA LATE TONIGHT AND EARLY WEDNESDAY MORNING. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE BEGINNING LATE TONIGHT AND CONTINUE
THROUGH WEDNESDAY ALONG AND WEST OF A BAY CITY TO BELLVILLE TO
COLLEGE STATION LINE.

THE WIND PROFILE AND INSTABILITY PRESENT OVER THE SOUTHWEST AND
WESTERN PORTIONS OF SOUTHEAST ARE SUFFICIENT FOR THE FORMATION
OF ISOLATED TORNADOES. THIS THREAT IS EXPECTED TO BEGIN LATE
TONIGHT.

TIDE LEVELS ARE EXPECTED TO REMAIN HIGH TONIGHT...AND SOME MINOR
COASTAL FLOODING IS POSSIBLE ESPECIALLY ALONG THE WESTERN SHORE OF
GALVESTON BAY AND THE NORTHERN FACING SHORES OF GALVESTON ISLAND AND
THE BOLIVAR PENINSULA.

.DAY TWO...WEDNESDAY AND WEDNESDAY NIGHT...
SHOWERS AND THUNDERSTORMS ONGOING ACROSS THE WESTERN PORTIONS OF
THE AREA WILL OVERSPREAD CENTRAL AND EASTERN PORTIONS SOUTHEAST TEXAS.
LOCALLY HEAVY RAINFALL IS POSSIBLE. RAINFALL AMOUNTS OF 1 TO 2 INCHES
CAN BE EXPECTED WITH ISOLATED TOTALS OF 3 TO 5 INCHES ACROSS CENTRAL
AND EASTERN AREAS. WESTERN AREAS COULD SEE WIDESPREAD RAINFALL TOTALS
OF 2 TO 4 INCHES WITH ISOLATED 5 TO 7 INCH TOTALS BY THE END OF
WEDNESDAY.

ALONG WITH HEAVY RAINFALL...ISOLATED SEVERE THUNDERSTORMS MAY BE
POSSIBLE ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE AREA. THE MAIN
THREAT WILL BE ISOLATED TORNADOES.

.DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE TONIGHT AND TOMORROW.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 6:55 PM CSTSpecial Marine WarningHGX95 min
Nov 16, 9:17 PM CSTSpecial Marine WarningHGX2 hr
Nov 16, 11:25 PM CSTSpecial Marine WarningHGX2 hr
Nov 17, 3:50 AM CSTTornado WarningHGXBrazoria40 min
Nov 17, 5:45 AM CSTSpecial Marine WarningHGX30 min
Nov 17, 9:41 AM CSTTornado WarningHGXChambers, Harris34 min
Nov 17, 10:13 AM CSTTornado WarningHGXChambers, Harris, Liberty32 min
Nov 17, 12:59 PM CSTSpecial Marine WarningHGX31 min
Nov 17, 1:31 PM CSTTornado WarningHGXLiberty29 min
Nov 17, 3:04 PM CSTSevere Thunderstorm WarningHGXHarris26 min
Nov 17, 3:31 PM CSTTornado WarningHGXMontgomery29 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.